Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Pittsburgh, PA

April 2, 2024Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Apr 2, 2024, 8:35 AM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 8:35 AM EDT (12:35 UTC)
Expired
Apr 2, 2024, 4:00 PM EDT
In force
7 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 6:05 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 2, 6:05 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
Issued by National Weather Service Charleston WV
605 AM EDT Tue Apr 2 2024

.SYNOPSIS...
There is an increased chance for severe thunderstorms tomorrow
evening with a strong low pressure system. The threat for heavy
rainfall also continues for the next 24 hours with multiple
rounds of heavy rain possible. Cooler air returns late in the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Showers and thunderstorms continue overnight, with increasing
  flood potential during the early-morning commute

-----------------------------------------------------------------

600am Update: No changes currently needed to the forecast. Radar
trends indicate a brief reprieve in shower activity is underway
as overnight rainfall is now pressing eastward. Upstream in
western Ohio is where the next batch of showers and storms is
progged to arrive to our western flank here in the next few
hours. A few river flood warnings were issued in Ohio this
morning to account for impending rises into minor flood.

Quick update to PoPs and QPF late this evening to reflect
ongoing trends, otherwise, the forecast looks to be in good
shape.

Previous discussion...

The threat for heavy rainfall increases early morning Tuesday
as a stationary boundary, currently south of I-70, progresses
north. The Flood Watch was expanded farther north this
afternoon due to recent rainfall early this morning (0.75" to
1.0" measured) for counties that were not previously in the
Watch (the watch now includes areas south of a line from
Pittsburgh PA to New Philadelphia OH).

Although there was no flooding this morning in these newly added
counties, an additional 1 to 2 inches can occur with robust
convection and/or training showers early Tuesday morning. Worst
case scenario would be that a narrow axis of 3 to 4 inches of
rain accumulates along the frontal boundary as it migrates
northward slowly.

&&

.SHORT TERM /WEDNESDAY/...
KEY MESSAGES:

-
- Large adjustment to the severe weather outlook was made for
  Tuesday in collaboration with our neighboring offices and the
  Storm Prediction Center
- A rare Moderate Risk was issued for eastern Ohio and an
  Enhanced Risk was issued expanded into western PA (including
  Pittsburgh, PA). Tornadoes, large hail, damaging wind gusts,
  and heavy rainfall are expected
- The peak period for severe storms is from 2pm to 11pm Tuesday

-----------------------------------------------------------------

A major shift has been made to the convective outlook for
Tuesday afternoon/evening in collaboration with neighboring WFOs
and the Storm Prediction Center. A rare Moderate Risk has been
added to eastern OH and Enhanced Risk was added for western PA
(including much of Allegheny County PA) for the threat for
tornadoes, large hail, and damaging wind gusts. What has
prompted this adjustment is the potential for recovery in the
wake of early-morning showers/storms in eastern OH. As a warm
front lifts north towards Erie, a surge of low-lvl moisture will
increase CAPE within a highly sheared environment. This
combination will favor supercells within the warm sector as a
strong low advances into the Ohio River Valley from the west.

After 2pm, the joint probability of 40kt of 0-6km shear and
1000 J/kg of surface-based CAPE increases to 80-90% (especially
for eastern OH). The probability significantly drops off
northeast of Pittsburgh, where models suggest cloud coverage
will remain and buoyancy will be limited.

The probability of severe storms could increase farther east
and north from the current most-likely outlook area if
sufficient heating and moisture advance into west-central PA
beyond where currently expected. A special RAOB will likely be
launched Tuesday afternoon at PIT to get a sense of atmospheric
changes in the wake of morning showers.

Overall summary: confidence is high that strong wind shear will
be available to organize storms. Destabilization in the wake of
the morning showers/storms will be the potential limiting
factor in storm severity Tuesday afternoon.

The probability of severe weather decreases after midnight
Wednesday after passage of a cold front.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
KEY MESSAGES:

- Colder and windy for the second half of the week with rain and
  snow showers
- The probability of 2-3 inches of snow is high (between 60-90%)
  for eastern Tucker County Thursday into Friday. A Winter
  Weather Advisory may need to be issued
-------------------------------------------------------------------

The front should cross the area by early Wednesday morning as
the parent shortwave trough closes into an upper low across the
Lower Great Lakes and Upper Ohio Valley region.

Rain and snow showers are expected through at least Thursday as
model ensembles indicate the low will persist across the
region. A prolong period of snow along the ridges Thursday night
into Friday may lead to accumulating snow for areas exceeding
3kft in elevation. The probability of 2 inches in eastern Tucker
County is currently 90%; the probability of 4 inches is 60%. A
Winter Weather Advisory may be issued in a later forecast
period.

The upper low should exit the region Friday, with dry weather
returning as high pressure settles in for Saturday.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Showers and thunuderstorms will continue this morning as a
surface wave tracks along a stationary front across the Upper
Ohio Valley region. MVFR to occasional IFR conditions are
expected. The surface boundary will lift north as a warm front
today, with some improvement to MVFR through the day. Areas near
FKL-DUJ will likely not see much improvement as the front may
not be pulled that far northward. Additional showers and
thunderstorms with IFR restrictions are likely by late afternoon
in advance of a cold front. Some of these storms could be
severe.

Showers will linger tonight as the forward progress of the
front slows, as the surface low deepens across the lower Great
Lakes region. IFR is expected after FROPA, and this should
continue through Wednesday morning.

Outlook...
Restrictions, gusty winds, and rain and snow showers are likely
through Friday, under an upper low. VFR returns Sat under high
pressure.&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 1, 4:45 PM EDT, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
445 PM EDT Mon Apr 1 2024

PAZ007>009-015-016-022045-
Mercer-Venango-Forest-Clarion-Jefferson PA-
445 PM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of rain through Tuesday could result in localized
areas of flooding Tuesday. A severe weather risk increases Tuesday
afternoon through the late Tuesday night. Tornadoes, large hail, and
damaging wind gusts are expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-PAZ013-014-020-022-077-078-022045-
Columbiana-Lawrence-Butler-Beaver-Armstrong-Indiana-
Higher Elevations of Indiana-
445 PM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated flooding could occur tomorrow with the passage of the warm
front in the early morning hours.

A severe weather risk increases Tuesday afternoon through the late
Tuesday night. Tornadoes, large hail, and damaging wind gusts are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004-
012-021-509>513-022045-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
445 PM EDT Mon Apr 1 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated flooding could occur tomorrow with the passage of the warm
front in the early morning hours.

A severe weather risk increases Tuesday afternoon through the late
Tuesday night. Tornadoes, large hail, and damaging wind gusts are
expected.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-022045-
Eastern Tucker-
445 PM EDT Mon Apr 1 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated flooding could occur tomorrow with the passage of the warm
front in the early morning hours.

A severe weather risk increases Tuesday afternoon through the late
Tuesday night. Tornadoes, large hail, and damaging wind gusts are
expected.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A Winter Weather Advisory may need to be issued for accumulating snow
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

In the hours before

Local storm report, Apr 2, 6:08 AM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
608 AM EDT Tue Apr 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     Rain             1 E Day                 41.18N  79.24W
04/02/2024  M1.07 inch       Clarion            PA   Trained Spotter

            24 hour rainfall total

&&

Event Number PBZ2402036

FLH
Special weather statement, Apr 2, 7:41 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
741 AM EDT Tue Apr 2 2024

OHZ048-057-021230-
Coshocton OH-Muskingum OH-
741 AM EDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COSHOCTON AND MUSKINGUM
COUNTIES THROUGH 830 AM EDT...

At 741 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Utica to 7 miles southwest
of Lancaster. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Frazeysburg, Philo, Pleasant Grove,
Conesville, Gratiot, Fultonham, Plainfield, Norwich, Ruraldale,
Chandlersville, Bridgeville, Otsego, and Cannelville.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
      4028 8219 4030 8162 4022 8162 4022 8167
      4015 8167 4015 8172 3993 8173 3993 8169
      3976 8170 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 1141Z 261DEG 42KT 4016 8237 3963 8266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TC
Local storm report, Apr 2, 8:12 AM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
812 AM EDT Tue Apr 02 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     Flood            Senecaville             39.93N  81.46W
04/02/2024                   Guernsey           OH   Co-Op Observer

            Report of flooded roads in Senecaville. 2.58 inch of
            rain between yesterday and today.

&&

Event Number PBZ2402038

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:41 AM EDTSpecial Weather StatementPBZAllegheny34 min
Apr 2, 9:57 AM EDTRiver Flood WarningPBZIndiana, Westmoreland42 hr
Apr 2, 9:58 AM EDTAreal Flood WarningPBZAllegheny, Beaver, Greene, Washington6 hr
Apr 2, 10:50 AM EDTRiver Flood WatchPBZBeaver69 hr
Apr 2, 10:50 AM EDTRiver Flood WatchPBZAllegheny, Westmoreland13 hr
Apr 2, 10:50 AM EDTRiver Flood WatchPBZBeaver65 hr
Apr 2, 10:50 AM EDTRiver Flood WarningPBZFayette47 hr
Apr 2, 10:54 AM EDTAreal Flood WarningPBZAllegheny, Armstrong, Butler, Westmoreland6 hr
Apr 2, 11:05 AM EDTAreal Flood WarningPBZAllegheny, Beaver, Butler9 hr
Apr 2, 11:33 AM EDTFlash Flood WarningPBZArmstrong, Indiana, Jefferson3 hr
Apr 2, 11:41 AM EDTAreal Flood WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland4 hr
Apr 2, 2:18 PM EDTAreal Flood WarningPBZBeaver, Butler, Lawrence6 hr
Apr 2, 2:28 PM EDTAreal Flood WarningPBZArmstrong, Indiana, Jefferson, Westmoreland6 hr
Apr 2, 5:14 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Westmoreland2 hr
Apr 2, 3:43 AM EDTAreal Flood AdvisoryPBZBrooke, Hancock, Marshall, Ohio4 hr
Apr 2, 7:49 AM EDTAreal Flood WarningPBZBrooke, Hancock, Ohio8 hr
Apr 2, 10:50 AM EDTRiver Flood WatchPBZBrooke3 days
Apr 2, 10:50 AM EDTRiver Flood WatchPBZTyler, Wetzel3 days
Apr 2, 10:50 AM EDTRiver Flood WatchPBZMarshall3 days
Apr 2, 10:50 AM EDTRiver Flood WatchPBZHancock69 hr
Apr 2, 10:50 AM EDTRiver Flood WatchPBZOhio3 days
Apr 2, 12:31 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker44 min
Apr 2, 3:52 PM EDTFlash Flood WarningPBZBrooke, Hancock, Marshall, Ohio, Wetzel10 hr
Apr 2, 4:27 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia, Wetzel2 hr
Apr 2, 4:51 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia, Preston, Tucker114 min
Apr 2, 5:13 PM EDTRiver Flood WatchPBZMarshall3 days
Apr 2, 5:13 PM EDTRiver Flood WatchPBZOhio3 days
Apr 2, 5:14 AM EDTRiver Flood WarningPBZTuscarawas11 days
Apr 2, 5:16 AM EDTRiver Flood WarningPBZGuernsey5 days
Apr 2, 5:17 AM EDTRiver Flood WarningPBZCoshocton11 days
Apr 2, 7:41 AM EDTSpecial Weather StatementPBZMuskingum49 min
Apr 2, 10:50 AM EDTRiver Flood WatchPBZColumbiana70 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.